New Mexico, 2011

Flash Flood in New Mexico, August 11, 2011

August 11, 2011 · NWS EPZ · 1 event in 1 county or zone

A weak surface low was located near Las Cruces with very little flow aloft allowed very slow moving thunderstorms to develop across the area. Very heavy rain occurred over Las Cruces along with localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface low was located near Las Cruces with very little flow aloft allowed very slow moving thunderstorms to develop across the area. Very heavy rain occurred over Las Cruces along with localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 11, 1:55 PM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 1:55 PM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
255 PM MDT THU AUG 11 2011

.SYNOPSIS...
INCREASING MOISTURE WITH THE SOUTHERLY FLOW ALOFT WILL KEEP
SCATTERED THUNDERSTORMS AROUND THE AREA THROUGH THE WEEKEND. SOME
HEAVY RAINFALL AND LOCAL FLOODING ARE POSSIBLE. THE MOISTURE
DECREASES ON MONDAY AND AFTERWARDS AS HIGH PRESSURE ALOFT MOVES IN.
THUNDERSTORMS WILL BECOME ISOLATED AND MUCH MORE SPOTTY.
TEMPERATURES WILL CONTINUE AROUND NORMAL...GIVING US AN EXTENDED
BREAK FROM THE HOT TEMPERATURES RECENTLY.

&&

.DISCUSSION...
WV IMAGERY SHOWING UPPER HIGH OVER SE TEXAS AND THE GULF OF
MEXICO...WITH BROAD MOISTURE PLUME IN THE SOUTHERLY FLOW ALOFT
COVERING ALL OF THE CWA. GOES SOUNDER DATA SHOWS PW'S AROUND 1.3 -
1.5 INCHES THIS AFTERNOON. MAIN UPPER LOW NOW NEAR THE NORTHERN GULF
OF CALIFORNIA WITH TROUGH EXTENDING BACK EASTWARD ACROSS THE EXTREME
SOUTHERN CWA. ALSO VISIBLE WITHIN THIS TROUGH IS A VORT CENTER WITH
A LOW LEVEL CIRCULATION JUST EAST OF ANTELOPE WELLS. WITH ALL THESE
FEATURES...THE MAIN CONVECTION PATTERN WAS STILL THE OLD TRIED AND
TRUE LATE MORNING MOUNTAIN THUNDERSTORMS. THE FIRST FEW OVER THE
SACS LATE THIS MORNING WERE QUITE STRONG. THE HEAVY RAIN WITH THESE
STORMS LIKELY STABILIZED MOST OF THE AREA OUT FOR THE REMAINDER OF
THE AFTERNOON. THE BLACK RANGE/GILA MTNS HAVE STARTED FIRING OFF AS
OF EARLY THIS AFTERNOON. NAM12 SHOWS A GOOD CONVERGENCE LINE
EXTENDING FROM THE SACS DOWN TO THE GUADALUPE MTNS AND SOUTHWARD
TOWARDS THE BIG BEND...AND THIS AREA IS GETTING QUITE ACTIVE.

OVERALL PERFORMANCE OF THE MODELS REMAINS QUITE CONSISTENT. BOTH
NAM/GFS AS SOUTHERLY FLOW ALOFT AND CONSIDERABLE MOISTURE ADVECTION
CONTINUE THROUGH SUNDAY. POPS INTO THE SCATTERED CATEGORY FOR THESE
DAYS...THOUGH GFS HINTING AT MOISTURE PLUME SHIFTING WEST ON SUNDAY
SO DECREASED POPS SOME IN THE EAST. THROUGH SUNDAY...WITH THE HIGH
PW'S AND LIGHT FLOW ALOFT...HEAVY RAINFALL AND FLOODING POTENTIAL
WILL EXIST.

FOR MONDAY AND BEYOND...GFS CONTINUES TO SHOW UPPER HIGH
RE-CENTERING OVER MUCH OF NEW MEXICO. THIS WILL FORCE THE MOISTURE
PLUME WEST AND BECOME MUCH MORE DIFFUSE WITH TIME. SOME WARMING
ALOFT WITH THE RISING HEIGHTS WILL PROVIDE CAPPING AND SHOULD SEND
MONDAY THROUGH THURSDAY BACK TO THE ISOLATED AFTERNOON THUNDERSTORMS
MOUNTAINS AND ISOLATED EVENING THUNDERSTORMS ALL AREAS.

&&

.AVIATION...VALID 12/00Z-13/00Z.
MAINLY VFR WITH LIGHT WINDS THROUGH THE PERIOD. HOWEVER...THERE WILL
BE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING AND AGAIN FRIDAY
AFTERNOON. EXPECT AREAS OF SCT-BKN040-070 BKN-OVC090-120 AND VSBY
1/2-2SM TSRA. STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE NEAR ANY
THUNDERSTORMS.

&&

.FIRE DISCUSSION...
WEAKENING HIGH PRESSURE ALOFT AND AN UPPER LEVEL LOW TRACKING SLOWLY
WEST ALONG THE INTERNATIONAL BORDER WILL BRING INCREASED MOISTURE TO
THE REGION TODAY AND FRIDAY. THIS WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND FRIDAY WITH AREAS OF HEAVY RAIN AND
THE CHANCE FOR LOCALIZED FLOODING. TEMPERATURES WILL BE DOWN TO NEAR
NORMAL DUE TO THE INCREASED CLOUD COVER AND PRECIPITATION. THAT HIGH
PRESSURE ALOFT IS EXPECTED TO SHIFT EAST OVER THE WEEKEND...BRINGING
A SOUTHEASTERLY FLOW OF MOIST AIR FROM THE GULF OF MEXICO THAT WILL
CONTINUE TO FUEL SHOWERS AND THUNDERSTORMS THIS THE WEEKEND. EXPECT
TEMPERATURES NEAR NORMAL THROUGH THE WEEKEND WITH MAINLY LIGHT WINDS.
MINIMUM RELATIVE HUMIDITY FROM THE MID 20S TO LOWER 30S ACROSS THE
LOWER DESERTS WITH VERY LOW (2 OR 3) HAINES INDICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  98  75  96  75 /  30  10  30  30  30
SIERRA BLANCA TX        69  95  69  93  69 /  30  10  30  30  30
LAS CRUCES              71  97  72  96  72 /  30  10  30  30  30
ALAMOGORDO              68  96  68  92  68 /  30  20  40  30  40
CLOUDCROFT              51  72  52  70  50 /  30  30  40  40  40
TRUTH OR CONSEQUENCES   69  95  69  93  69 /  30  20  30  30  40
SILVER CITY             62  88  61  87  63 /  30  20  30  30  40
DEMING                  70  97  70  94  70 /  30  20  30  30  30
LORDSBURG               70  97  70  94  70 /  30  20  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Aug 11, 9:29 AM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1029 AM MDT THU AUG 11 2011

NMZ022>025-030>032-TXZ055-056-121715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1029 AM MDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND SCATTERED
THUNDERSTORMS ALL AREAS TONIGHT. THUNDERSTORMS MAY BE PRODUCE
LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS THROUGH SUNDAY...WITH SOME HEAVY RAINFALL
AND LOCAL FLOODING POSSIBLE. MOSTLY ISOLATED THUNDERSTORMS MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

In the hours before

Special weather statement, Aug 11, 2:28 PM MST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
328 PM MDT THU AUG 11 2011

NMZ024-032-112215-
SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
328 PM MDT THU AUG 11 2011

...STRONG THUNDERSTORM THREATENING EASTERN DONA ANA AND WESTERN
OTERO COUNTIES THROUGH 415 PM MDT...

AT 326 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 20 MILES NORTHEAST OF LAS CRUCES...AND JUST
NORTH OF THE WHITE SANDS MISSILE RANGE HEADQUARTERS...MOVING
NORTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  PORTIONS OF US-70 NEAR WHITE SANDS MISSILE RANGE HEADQUARTERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HARDIMAN
Special weather statement, Aug 11, 6:18 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
718 PM MDT THU AUG 11 2011

NMZ024-032-120200-
SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
718 PM MDT THU AUG 11 2011

...STRONG THUNDERSTORMS OVER SAN AUGUSTIN PASS...

AT 715 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF LAS CRUCES...NEAR SAN AUGUSTIN
PASS. THIS STORM WAS NEARLY STATIONARY.

OUTFLOW WIND GUSTING UP TO 52 MPH HAVE BEEN REPORTED ON THE EAST
MESA.  AREA WEB CAMS INDICATE SIGNIFICANT BLOWING DUST IN THE AREA
AS WELL.  WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED OVER PARTS OF
THE LAS CRUCES AREA.  STRONG GUSTS WILL ALSO AFFECT THE WHITE SANDS
MISSILE RANGE HEADQUARTERS AND RECREATION AREAS ON EITHER SIDE OF
THE ORGAN MOUNTAINS.

LOCATIONS IMPACTED INCLUDE...
  LAS CRUCES...
  EAST MESA...
  TALAVERA...
  JORNADA RANGE...
  WHITE SANDS MAIN POST...
  NMSU MAIN CAMPUS...
  ORGAN...
  AGUIRRE SPRINGS...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...

HARDIMAN

The radar

The El Paso radar (KEPZ), 46 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
August 11, 8:15 PM MST to 11:00 PM MST
Where
Dona Ana County, 1.05 mi NW of Mesilla Park to 0.96 mi NW of Mesilla Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.282, -106.762

New Mexico State University police reported a large amount of standing water making for hazardous travel on the eastbound lane of College between Knox and Union.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339646.